MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0308
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.This report is associated with mfr report numbers: 3005168196-2020-01214, 3005168196-2020-01215, 3005168196-2020-01217, 3005168196-2020-01218.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid cavernous fistula (ccf) using penumbra smart coils, a penumbra smart coil detachment handles (handles), non-penumbra coils and a non-penumbra microcatheter.During the procedure, the physician successfully deployed and detached five smart coils into the target location using the handle.The physician then advanced another smart coil into the target location using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician attempted to pull the back end of the detachment zone; however, the smart coil failed to detach.The physician also attempted to break the stainless steel hypotube and subsequently, the hypotube snapped and there was no inner nitinol wire to pull on.Therefore, the smart coil was removed.Then, the physician advanced another smart coil into the target location using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician then attempted to use a new handle to detach the smart coil; however, the smart coil failed to detach.Therefore, the smart coil was removed.Next, the physician placed non-penumbra coils into the target vessel using the microcatheter.The physician then advanced another smart coil into the target location using the microcatheter and attempted to detach it using the handle; however, the smart coil failed to detach.The physician also attempted to break the stainless steel hypotube and subsequently, the hypotube snapped and there was no inner nitinol wire to pull on.Therefore, the smart coil was removed.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10411310
Report Number3005168196-2020-01216
Device Sequence Number11543343
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/21/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2024
Device Model Number400SMTSFT0308
Device Catalogue Number400SMTSFT0308
Device Lot NumberF89642
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2020
Initial Report FDA Received Date08/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005